Kansas, 2004

Hail in Kansas, August 25, 2004

August 25, 2004 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 25, 2:00 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 25, 2:00 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
300 AM CDT WED AUG 25 2004

.DISCUSSION...CONVECTION ONCE AGAIN MAKING ITS WAY THROUGH FORECAST
AREA EARLY THIS MORNING. ADDITIONAL CONVECTION DEVELOPING TO THE
WEST OF FORECAST AREA. WILL HAVE TO HAVE SOME POPS AT LEAST THROUGH
PART OF THE MORNING TO COVER THIS.

EXPECT THERE TO BE CLEARING EARLY TODAY AND WITH A GOOD AMOUNT OF
SUN TEMPERATURES WILL WARM WELL TODAY. SURFACE TROUGH CONTINUES TO
SIT OVER THE AREA TODAY AND TONIGHT BEFORE FINALLY MOVING EAST ON
THURSDAY. WITH SOME LINGERING MOISTURE YET THIS AFTERNOON AND
EVENING ISOLATED THUNDERSTORMS COULD DEVELOP ALONG THIS TROUGH IN
THE EASTERN PART OF THE FORECAST AREA.

A WEAK SHORT WAVE MOVES THROUGH THE PLAINS ON THURSDAY. EVEN THOUGH
THE SURFACE FRONT IS IN THE VICINITY WILL LEAVE THE FORECAST DRY.
EVEN THE USUALLY WET GFS IS FAIRLY DRY AND FEEL THAT THE LOWER
LAYERS WILL BE DRY ENOUGH THAT THERE WILL NOT BE PRECIPITATION.

AN UPPER LEVEL TROUGH MOVES ONTO THE WEST COAST...PROGRESSING ACROSS
THE ROCKIES AND MOVING INTO THE PLAINS. AHEAD OF THE TROUGH A COUPLE
OF SHORT WAVES MOVE INTO THE PLAINS FRIDAY AND SATURDAY. A SURFACE
LOW PRESSURE SYSTEM DEVELOPS IN THE SOUTHERN PLAINS WITH HIGH
PRESSURE IN THE NORTHERN PLAINS. A FAIRLY STRONG EAST/NORTHEAST
SURFACE GRADIENT SETS UP STARTING THURSDAY NIGHT. WITH THE
UPSLOPE...ENOUGH MOISTURE AND UPPER LEVEL SUPPORT EXPECT THAT THERE
WILL BE SHOWERS AND THUNDERSTORMS MUCH OF THE DAY. TEMPERATURES WILL
ALSO BE COOLER DUE TO THE CLOUDS AND NORTHEAST WINDS.

THE HIGH PRESSURE TO THE NORTH WILL SINK SOUTHWARD SATURDAY AND
SUNDAY. THIS WILL KEEP TEMPERATURES DOWN MOSTLY FOR SATURDAY...BUT
TO A LESSER EXTENT ON SUNDAY.

EARLY NEXT WEEK A BROAD RIDGE BUILDS BACK UP IN THE WESTERN U.S.
THIS WILL BRING A WARMING TREND AFTER THE COOL WEEKEND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

JCB
Hazardous weather outlook, Aug 25, 4:10 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
510 AM CDT WED AUG 25 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-261200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
510 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS TODAY. EARLY THIS MORNING THE MAIN
THREAT WILL BE ISOLATED LARGE HAIL. SCATTERED THUNDERSTORMS WILL
SPREAD INTO THE AREA FROM THE WEST. BY MID MORNING THUNDERSTORMS
WILL DIMINISH.

ISOLATED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON TO
THE EAST OF A LINE FROM ORD TO HEBRON. THE MAIN THREATS WITH THESE
STORMS WILL BE STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR
SEVERE WEATHER WOULD OCCUR NEAR OR SOUTH OF THE NEBRASKA KANSAS
BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JCB

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 13:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
August 25, 7:40 AM CST
Where
Jewell County, Jewell
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -98.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413271.